×

zbMATH — the first resource for mathematics

The demographic meanings of the classical population growth models of ecology. (English) Zbl 0659.92021
From the authors’ summary: The purpose of this paper is to expose and discuss demographic information that is implicitly associated with the model \(dx/dt=x f(x)\) in which x is a measure of total population size and f is a specific growth rate function; and, in the process, to illustrate how the strengths of these lines of inquiry can be combined into a single, inclusive theory of population ecology.
Reviewer: V.Sree Hari Rao

MSC:
92D40 Ecology
92D25 Population dynamics (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Blythe, S.P.; Nisbet, R.M.; Gurney, W.S.C., Instability and complex dynamic behavior in population models with long time delays, Theor. popul. biol, 22, 147-176, (1982) · Zbl 0493.92019
[2] Blythe, S.P.; Nisbet, R.M.; Gurney, W.S.C., The dynamics of population models with distributed maturation periods, Theor. popul. biol, 25, 289-311, (1984) · Zbl 0532.92020
[3] Botsford, L.W., Optimal fishery policy for size-specific, density-dependent population models, J. math. biol, 12, 265-293, (1981) · Zbl 0469.92010
[4] Busenberg, S.; Ianelli, M., Separable models in age-dependent population dynamics, J. math. biol, 22, 145-173, (1985) · Zbl 0574.92025
[5] Caswell, H., Life history theory and the equilibrium status of populations, Amer. nat, 120, 317-339, (1982)
[6] Caswell, H., Optimal life histories and the age-specific costs of reproduction, J. theoret. biol, 98, 519-529, (1982)
[7] Caswell, H., Optimal life histories and the maximization of reproductive value: A general theorem for complex life cycles, Ecology, 63, 1218-1222, (1982)
[8] Caswell, H., Stable population structure and reproductive value for populations with complex life cycles, Ecology, 63, 1223-1231, (1982)
[9] Caswell, H., Optimal life histories and age-specific costs of reproduction: two extensions, J. theor. biol, 107, 169-172, (1984)
[10] Caswell, H., The evolutionary demography of clonal reproduction, (), 187-224
[11] Charlesworth, B., Evolution in age-structured populations, (1980), Cambridge Univ. Press London · Zbl 0449.92011
[12] Cushing, J.M., Existence and stability of equilibria in age-structured population dynamics, J. math. biol, 20, 259-276, (1984) · Zbl 0553.92014
[13] Cushing, J.M., Equilibria in structured populations, J. math. biol, 23, 15-39, (1985) · Zbl 0591.92018
[14] Cushing, J.M.; Saleem, M., A predator prey model with age structure, J. math. biol, 14, 231-250, (1982) · Zbl 0501.92018
[15] Diekmann, O.; Nisbet, R.M.; Gurney, W.S.C., Simple mathematical models for cannibalism: A critique and a new approach, Math. biosc, 78, 21-46, (1986) · Zbl 0587.92020
[16] Edelstein, L.; Hadar, Y., A model for Pellet size distributions in submerged mycelial cultures, J. theor. biol, 105, 427-452, (1983)
[17] Edelstein, L.; Hadar, Y.; Chet, I.; Henis, Y.; Segel, L.A., A model for fungal colony growth applied to sclerotium rolfsii, J. gen. microbiol, 129, 1873-1881, (1983)
[18] Edelstein, L.; Segel, L.A., Growth and metabolism in mycelial fungi, J. theor. biol, 104, 187-210, (1983)
[19] Freedman, H.I., Deterministic mathematical models in population ecology, (1980), Dekker New York · Zbl 0448.92023
[20] Gause, G.F., Vérifications expérimentales de la théorie mathématique de la lutte pour la vie, (1935), Hermann Paris
[21] Goel, N.S.; Maitra, S.C.; Montroll, E.W., On the Volterra and other nonlinear models of interacting populations, (1971), Academic Press New York
[22] Gopalsamy, K., Age-specific coexistence in two-species competition, Math. biosc, 61, 101-122, (1982) · Zbl 0523.92017
[23] Gurney, W.S.C.; Nisbet, R.M., Age- and density-dependent population dynamics in static and variable environments, Theoret. popul. biol, 17, 321-344, (1980) · Zbl 0446.92013
[24] Gurney, W.S.C.; Nisbet, R.M., Fluctuation periodicity, generation separation, and the expression of larval competition, Theoret. popul. biol, 28, 150-180, (1985) · Zbl 0568.92018
[25] Gurney, W.S.C.; Nisbet, R.M.; Lawton, J.H., The systematic formulation of tractable single-species population models incorporating age structure, J. anim. ecol, 52, 479-495, (1983)
[26] Gurtin, M.E.; MacCamy, R.C., Non-linear age-dependent population dynamics, Arch. ration. mech. anal, 54, 281-300, (1974) · Zbl 0286.92005
[27] Gurtin, M.E.; MacCamy, R.C., Some simple models for nonlinear age-dependent population dynamics, Math. biosci, 43, 199-211, (1979) · Zbl 0397.92025
[28] Gurtin, M.E.; Murphy, L.F., On the optimal harvesting of age-structured populations: some simple models, Math. biosci, 55, 115-136, (1981) · Zbl 0467.92017
[29] Gurtin, M.E.; Murphy, L.F., On the optimal harvesting of age-structured populations, (), 115-129 · Zbl 0467.92017
[30] Gurtin, M.E.; Murphy, L.F., On the optimal harvesting of persistent age-structured populations, J. math. biol, 13, 131-148, (1981) · Zbl 0466.92021
[31] Gyllenberg, M., Stability of a nonlinear age-dependent population model containing a control variable, SIAM J. appl. math, 43, 1418-1438, (1983) · Zbl 0528.92017
[32] Hastings, A., Delays in recruitment at different trophic levels: effects on stability, J. math. biol, 21, 35-44, (1984) · Zbl 0547.92014
[33] Hastings, A.; Wollkind, D., Age structure in predator-prey systems. I. A general model and a specific example, Theoret. popul. biol, 21, 44-56, (1982) · Zbl 0494.92016
[34] Holsinger, K.E.; Roughgarden, J., A model for the dynamics of an annual plant population, Theoret. popul. biol, 28, 288-313, (1985) · Zbl 0584.92023
[35] Hughes, T.P., Population dynamics based on individual size rather than age: a general model with a coral reef example, Amer. nat, 123, 778-795, (1984)
[36] Keyfitz, N., Introduction to the mathematics of population, (1968), Addison-Wesley Reading, MA
[37] Kirkpatrick, M., Demographic models based on size, not age, for organisms with indeterminate growth, Ecology, 65, 1874-1884, (1984)
[38] Law, R., A model for the dynamics of a plant population containing individuals classified by age and size, Ecology, 64, 224-230, (1983)
[39] Lefkovitch, L.P., An extension of the use of matrices in population mathematics, Biometrics, 21, 1-18, (1965)
[40] Leslie, P.H., On the use of matrices in certain population mathematics, Biometrika, 33, 183-212, (1945) · Zbl 0060.31803
[41] Leslie, P.H., Some further notes on the use of matrices in population mathematics, Biometrika, 35, 213-245, (1948) · Zbl 0034.23303
[42] Lotka, A.J., The growth of mixed populations: two species competing for a common food supply, J. wash. acad. sci, 21, 461-469, (1932) · JFM 57.1457.02
[43] Marcati, P., On the global stability of the logistic age-dependent population growth, J. math. biol, 15, 215-226, (1982) · Zbl 0496.92009
[44] May, R.M., Stability and complexity in model ecosystems, (1973), Princeton Univ. Press Princeton, NJ
[45] ()
[46] McKendrick, A.G., Applications of mathematics to medical problems, (), 98-130, No. 1 · JFM 52.0542.04
[47] Metz, J.A.J.; Diekmann, O., The dynamics of physiologically structured populations, () · Zbl 0614.92014
[48] Murphy, L.F., A nonlinear growth mechanism in size structured population dynamics, J. theoret. biol, 104, 493-506, (1983)
[49] Nisbet, R.M.; Gurney, W.S.C., Modelling fluctuating populations, (1982), Wiley New York · Zbl 0593.92013
[50] Nisbet, R.M.; Gurney, W.S.C., The systematic formulation of population models for insects with dynamically varying instar duration, Theor. popul. biol, 23, 114-135, (1983) · Zbl 0514.92021
[51] Nunney, L., Absolute stability in predator-prey models, Theor. popul. biol, 28, 209-232, (1985) · Zbl 0574.92027
[52] Nunney, L., Short time delays in population models: A role in enhancing stability, Ecology, 66, 1849-1858, (1985)
[53] Oster, G.; Takahashi, Y., Models for age-specific interactions in a periodic environment, Ecol. monogr, 44, 483-501, (1974)
[54] Plant, R.E.; Wilson, L.T., Methods for age structured populations with distributed maturation rates, J. math. biol, 23, 247-262, (1986) · Zbl 0589.92012
[55] Pollard, J.H., Mathematical models for the growth of human populations, (1973), Cambridge Univ. Press London · Zbl 0295.92013
[56] Roughgarden, J., Theory of population genetics and evolutionary ecology: an introduction, (1979), Macmillan Co New York
[57] Roughgarden, J.; Iwasa, Y.; Baxter, C., Demographic theory for an open marine population with space-limited recruitment, Ecology, 66, 54-67, (1985)
[58] Saleem, M., Predator-prey relationships: indiscriminate predation, J. math. biol, 21, 25-34, (1984) · Zbl 0567.92014
[59] Sanchez, D.A., Iteration and nonlinear equations of age-dependent population growth with a birth window, Math. biosci, 73, 61-69, (1985) · Zbl 0554.92008
[60] Sharpe, F.R.; Lotka, A.J., A problem in age distribution, Philos. mag, 21, 435-438, (1911) · JFM 42.1030.02
[61] Sinko, J.W.; Streifer, W., A new model for age-size structure of a population, Ecology, 48, 910-918, (1967)
[62] Streifer, W., Realistic models in population ecology, Adv. ecol. res, 8, 199-266, (1974)
[63] Vansickle, J., Analysis of a distributed-parameter population model based on physiological age, J. theor. biol, 64, 571-586, (1977)
[64] Van Straalen, N.M., Demographic analysis of arthropod populations using a continuous stage-variable, J. anim. ecol, 51, 769-783, (1982)
[65] Verhulst, P.F., Notice sur la loi que la population suit dans son accroissement, Corresp. math. phys. publ. A. quetelet, 10, 113-121, (1838)
[66] Volterra, V., Variazioni e fluttuazioni del numero d’individui in specie animali conviventi, Mem. re. accad. naz. lincei cl. sci. fis. mat. nat. ser. 6, 2, 31-113, (1926) · JFM 52.0450.06
[67] von Foerster, H., Some remarks on changing populations, (), 382-407
[68] Webb, G.F., Theory of nonlinear age-dependent population dynamics, (1985), Dekker New York · Zbl 0555.92014
[69] Weiss, G.H., Equations for the age structure of growing populations, Bull. math. biophys, 30, 427-435, (1968) · Zbl 0165.23304
[70] Zauderer, E., Partial differential equations of applied mathematics, (1983), Wiley New York · Zbl 0551.35002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.